Alert archive / North Carolina / Beach Hazards Statements in 2014

Beach Hazards Statement 22, NWS Newport/Morehead City, NC

September 25, 2014

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 25, 2014, 4:31 AM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2014, 4:31 AM EDT (08:31 UTC)
Expired
Sep 26, 2014, 8:00 PM EDT
In force
39 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WHUS42 KMHX 250831
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 AM EDT THU SEP 25 2014

...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH OF CAPE
HATTERAS TODAY...

.LINGERING LARGE EASTERLY SWELL WILL PRODUCE A HIGH THREAT OF
STRONG RIP CURRENTS TODAY NORTH OF CAPE HATTERAS. IN ADDITION...
SURF HEIGHT OF 4 TO 7 FEET WILL PRODUCE DANGEROUS SHORE BREAK.

NCZ103-252045-
/O.NEW.KMHX.BH.S.0022.140925T0831Z-140926T0000Z/
OUTER BANKS DARE-
431 AM EDT THU SEP 25 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR ARE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL
  OCCUR AROUND 3 PM THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
2 follow-up statements
069 
WHUS42 KMHX 251958
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EDT THU SEP 25 2014

...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH OF CAPE
HATTERAS THROUGH FRIDAY...

.LINGERING LARGE EASTERLY SWELL WILL PRODUCE A HIGH THREAT OF
STRONG RIP CURRENTS NORTH OF CAPE HATTERAS THROUGH FRIDAY. IN
ADDITION...SURF HEIGHT OF 4 TO 6 FEET WILL PRODUCE DANGEROUS
SHORE BREAK.

NCZ103-260900-
/O.EXT.KMHX.BH.S.0022.000000T0000Z-140927T0000Z/
OUTER BANKS DARE-
358 PM EDT THU SEP 25 2014

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING...

* HAZARDS...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR ARE SEVERAL HOURS EITHER SIDE OF LOW TIDE... WHICH WILL
  OCCUR AROUND 330 PM FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
765 
WHUS42 KMHX 260844
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 AM EDT FRI SEP 26 2014

...STRONG RIP CURRENTS NORTH OF CAPE HATTERAS THROUGH THIS EVENING...

.LINGERING LARGE EASTERLY SWELL WILL PRODUCE A HIGH THREAT OF
STRONG RIP CURRENTS NORTH OF CAPE HATTERAS THROUGH THIS EVENING.

NCZ103-262045-
/O.CON.KMHX.BH.S.0022.000000T0000Z-140927T0000Z/
OUTER BANKS DARE-
444 AM EDT FRI SEP 26 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...STRONG RIP CURRENTS.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR ARE SEVERAL HOURS EITHER SIDE OF LOW TIDE... 
  WHICH WILL OCCUR AROUND 330 PM THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 4:00 AM EDT, 31 minutes earlier.

Area forecast discussion, Sep 25, 4:00 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT THU SEP 25 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER ALONG OR JUST OFF OF THE
IMMEDIATE COAST TODAY WHILE WEAK AREAS OF LOW PRESSURE MOVE
NORTHEAST ALONG AND PRODUCE SHOWERS ACROSS EASTERN NORTH CAROLINA.
THE TROUGH WILL MOVE SLOWLY OFFSHORE TONIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION FROM THE NORTH. THE HIGH WILL CONTINUE TO
BUILD OVER THE AREA THROUGH THE WEEKEND. A TROUGH OF LOW PRESSURE
IS FORECAST TO MOVE ACROSS THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 345 AM THURSDAY...COMPLICATED FORECAST NEXT 36 HOURS AS THE
EASTERN US REMAINS IN A WEAK UPPER FLOW PATTERN WITH A BROAD/ILL
DEFINED/SHEARED UPPER LOW VICINITY OF THE APPALACHIANS INTO THE
LOWER GREAT LAKES AND AN UPPER RIDGE ALONG AND JUST OFF OF THE
COAST. THE CIRCULATION BETWEEN THE SYSTEMS CONTINUES TO PUMP
ATLANTIC AND GULF MOISTURE ACROSS MUCH OF THE EASTERN US TODAY.
THE UPPER LOW IS FORECAST TO SHEAR NORTHEAST LATE TODAY. AT THE
SURFACE A TROUGH OF LOW PRESSURE EXTENDED FROM THE OUTER BANKS TO
JUST OFF THE CRYSTAL COAST WITH LIGHT NORTHERLY FLOW OCCURRING
OVER MOST OF EASTERN NC. LOW PRESSURE MOVING NORTHEAST ALONG THE
FRONT WILL HELP TO MAINTAIN A WIDESPREAD DECK OF LOW STRATUS
CLOUDS ALONG WITH SCATTERED (CHANCE POPS INLAND) TO NUMEROUS
SHOWERS (LIKELY POPS IMMEDIATE COAST) THROUGH EARLY THIS EVENING.
THERE WILL BE A LOW THREAT FOR A THUNDERSTORM ALONG THE IMMEDIATE
COAST AS WELL. EASTERN NC WILL BE IN THE RIGHT ENTRANCE REGION OF
THE UPPER JET WHICH SHOULD ENHANCE THE THREAT FOR RAIN TODAY
ESPECIALLY IN VICINITY OF THE COASTAL TROUGH WHERE LOCALLY HEAVY
DOWNPOURS WILL OCCUR AT TIMES. WITH WIDESPREAD AND PERSISTENT LOW
CLOUDS AND NORTHERLY FLOW AWAY FROM THE BEACHES...TEMPERATURES
WILL ONLY REACH THE MIDDLE 70S. ALONG THE COAST WHERE SOUTHERLY
FLOW WILL OCCUR HIGHS SHOULD REACH THE WARMER UPPER 70S.

PATCHES OF FOG WILL DISSIPATE BY MID TO LATE MORNING WHILE LOW
CLOUDS PERSIST THROUGHOUT TODAY.

&&

.SHORT TERM /TONIGHT/...
AS OF 345 AM THURSDAY...WITH THE UPPER LOW SHEARING NORTHEAST
SURFACE HIGH PRESSURE SHOULD BE ABLE TO RIDGE FURTHER SOUTHEAST
INTO NC TONIGHT WITH RAIN CHANCES DIMINISHING. ANY CLEARING AND
LIFTING OF CLOUD BASES WILL BE TEMPORARY AS THE GUIDANCE SUPPORTS
ANOTHER NIGHT WITH WIDESPREAD STRATUS AND PATCHES OF DENSE FOG AS
THE MOIST NORTHERLY FLOW PERSISTS. LOWS ARE FORECAST TO BE IN THE
LOWER TO MIDDLE 60S INLAND AND UPPER 60S TO 70 DEGREES BEACHES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 4 AM THU...FOR FRIDAY...SOME SEMBLANCE OF DRYING OCCURS AS
INCREASING NNE FLOW OCCURS DUE TO HIGH PRES TO THE NORTH
REESTABLISHING ITSELF AND SCOURING OUT LOW LEVEL MOISTURE. THERE
COULD STILL BE SOME SHOWERS ESPECIALLY IN THE MORNING FOR FAR
SOUTHERN/EASTERN AREAS BUT ONLY EXPECTING ISOLATED AT BEST.
TEMPERATURES WILL CLIMB INTO THE UPPER 70S MOST AREAS WITH SUNSHINE
FINALLY MAKING ITS APPEARANCE...ESPECIALLY IN NW AREAS.

BROAD RIDGING IS STILL EXPECTED THIS WEEKEND WITH MOISTURE AND
CLOUDINESS BEING SUPPRESSED TO THE SOUTH WITH WEAK HIGH PRES
REMAINING IN CONTROL. LOW LEVEL THICKNESSES AND MOS SUPPORT HIGHS
GENERALLY IN THE 80 DEGREE RANGE WITH OVERNIGHT LOWS IN THE LOW/MID
60S...NEAR CLIMO FOR LATE SEPTEMBER.

DETERMINISTIC 25/00Z GFS/ECMWF IN REMARKABLY GOOD AGREEMENT ON NEXT
SYSTEM MOVING INTO THE REGION THE BEGINNING OF NEXT WEEK...AND A
QUICK LOOK AT THE ENSEMBLE MEMBERS ARE ALSO IN FAIRLY GOOD AGREEMENT
WITH BROAD SHORTWAVE TROUGHING/OVERRUNNING SCENARIO. RAISED POPS
JUST A BIT INTO THE 30-50 PERCENT RANGE LATE MON THROUGH MID WEEK.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1240 AM THURSDAY...HIGH CONFIDENCE IN A WIDESPREAD AND
PROLONGED PERIOD OF LIFR/IFR CONDITIONS TONIGHT AND INTO EARLY
THURSDAY AFTERNOON AS WIDESPREAD LOW CLOUDS REMAIN SOCKED IN
ACROSS THE AREA. EXPECT SCATTERED SHOWERS TONIGHT TO PERHAPS
BECOME MORE NUMEROUS THURSDAY. FOG PATCHES WILL ALSO OCCUR THROUGH
THURSDAY MORNING. WITH ONLY WEAK MIXING EXPECT THE LOW CLOUDS TO
HANG TOUGH THURSDAY WITH CEILINGS POSSIBLY RISING TO MVFR LEVELS
LATE IN THE AFTERNOON. MOIST NORTHERLY FLOW WILL CONTINUE THURSDAY
NIGHT AND WOULD EXPECT CLOUD BASES TO LOWER TO IFR WITH
REDEVELOPMENT OF DENSE FOG PATCHES LATE.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 4 AM THU...CLOUDS SLOWLY DIMINISH ON FRI AS STRENGTHENING NNE
WINDS OCCUR...ACTING TO SHUNT LOW LEVEL MOISTURE TO THE SOUTH.
MAINLY VFR THROUGH THE WEEKEND AS HIGH PRES TO THE NORTH RIDGES INTO
THE AREA. MAY SEE SOME LATE NIGHT/EARLY MORNING FG/BR AS WINDS AT
NIGHT WILL BE CALM TO LIGHT AT THE TERMINALS. NEXT WEATHER SYSTEM
LOOKS TO ARRIVE FOR THE BEGINNING OF THE WORK WEEK.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 345 AM THURSDAY...EVEN THOUGH WINDS ARE GENERALLY AT 10
KNOTS OR LESS...EXCEPT FOR SOME GUSTS INTO THE UPPER TEENS AT
DIAMOND BUOY...SEAS REMAIN ELEVATED AT 7 TO 9 FT EARLY THIS
MORNING  AND IT WILL TAKE UNTIL LATE MORNING AT LEAST FOR THEM TO
SUBSIDE BELOW 6 FT. WINDS WILL BE 10 KNOTS OR LESS AND MOSTLY
VARIABLE IN DIRECTION TODAY AS SEAS SUBSIDE TO 3 TO 5 FEET.
TONIGHT THE NORTHERLY FLOW WILL FRESHEN AND INCREASE TO 15 TO 20
KT LATE TONIGHT WITH SEAS BUILDING BACK TO 6 FT OVER THE OUTER
CENTRAL AND NORTHERN WATERS.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 4 AM THU...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD
IN FROM THE NORTH FRIDAY THROUGH THE WEEKEND. NNE WINDS WILL
STRENGTHEN AND PRODUCE SCA CONDITIONS FOR NORTHERN AND CENTRAL
WATERS THROUGH THE WEEKEND. CONDITIONS WILL BE BETTER OVER THE
SOUTHERN WATERS WITH SUB-SMALL CRAFT SEAS THROUGH THE PERIOD THROUGH
WINDS AT TIMES MAY GUST INTO THE 25 KT RANGE. SLOWLY IMPROVING
CONDITIONS FOR THE BEGINNING OF THE WORK WEEK EXPECTED AHEAD OF THE
NEXT WEATHER MAKER.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ150-
     152-154.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...JME/TL
MARINE...JME/TL
Hazardous weather outlook, Sep 24, 8:08 PM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
808 PM EDT WED SEP 24 2014

NCZ029-044>047-079>081-090>094-098-260015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
808 PM EDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-260015-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
808 PM EDT WED SEP 24 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING FOR
BEACHES NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Beach Hazards Statements in North Carolina, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.